Kansas, 2006

Hail and Damaging Winds in Kansas, July 13, 2006

July 13, 2006 · NWS GLD · 14 events in 2 counties and zones

9 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 1:24 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 13, 1:24 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU JUL 13 2006

.DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION
THIS EVENING THEN TEMPERATURES THROUGH REST OF THE FORECAST.
LATEST 19Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH ACROSS
CENTRAL NEBRASKA INTO WESTERN KANSAS MOVING SLOWLY EASTWARD.  LATEST
IR AND WATER VAPOR SATELLITE IMAGERY SHOWED STRONG SHORTWAVE
MOVING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA. BROAD ANTICYCLONIC
CIRCULATION OF STRONG UPPER RIDGE SEEN OVER WESTERN CONUS BUILDING
SLOWLY EAST WHILE BROAD TROUGH DEEPENS OVER THE EASTERN PACIFIC.

THIS AFTERNOON LOWER DEWPOINTS WERE EVIDENT IN SURFACE
OBSERVATIONS SPREADING SLOWLY WEST TO EAST AND HAD MADE IT AS FAR
EAST AS GOODLAND BY EARLY AFTERNOON. BEST MOISTURE AND STRONG
INSTABILITY WAS PRESENT OVER EASTERN AND SOUTHEAST PORTIONS OF
FORECAST AREA.

FOR TONIGHT WILL KEEP CHANCE MENTION FOR THUNDERSTORMS WITH SOME
SEVERE WORDING FOR EASTERN ZONES MAINLY ALONG AND EAST OF
HITCHCOCK TO THOMAS TO WICHITA COUNTY LINE. WILL EXPECT THESE
STORMS TO MOVE EASTWARD OUT OF FORECAST AREA BY OR BEFORE
MIDNIGHT. WILL KEEP MENTION OF SILENT 10 POPS FOR REST OF FORECAST
AREA IN CASE ONE OR TWO STORMS DEVELOP HERE. AS FOR LOW TEMPERATURES
TONIGHT WILL GO CLOSE TO GUIDANCE WITH LOW TEMPERATURES IN THE
MIDDLE 60S.

FOR FRIDAY STRONG UPPER RIDGE SLIDES EASTWARD INTO THE CENTRAL
HIGH PLAINS WITH STRONG SUBSIDENCE AND A DRY ATMOSPHERE. WILL HAVE
LOTS OF SUNSHINE WITH HOT TEMPERATURES. 850 MB MODEL TEMPERATURES
INDICATE HIGHS WILL BE IN THE UPPER 90S TO LOWER 100S.

FOR SATURDAY THROUGH SUNDAY WILL HAVE RIDGING OVERHEAD WITH A DRY
AND STABLE ATMOSPHERE. WILL KEEP HIGH TEMPERATURES BOTH DAYS IN
THE 100S WITH OVERNIGHT LOWS SATURDAY NIGHT IN THE MIDDLE TO UPPER
60S.

THE EXTENDED FORECAST PERIOD MONDAY THROUGH THURSDAY WILL BE DRY
WITH CONTINUED HOT TEMPERATURES IN THE UPPER 90S TO LOWER 100S FOR
HIGHS WITH OVERNIGHT LOW TEMPERATURES IN THE 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LAMMERS
Hazardous weather outlook, Jul 13, 9:29 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT THU JUL 13 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1129 AM CDT THU JUL 13 2006 /1029 AM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AFTER 2 PM MDT (3 PM
CDT) ALONG A WELL DEFINED WIND SHIFT LINE AND INSTABILITY AXIS
EXTENDING FROM ROUGHLY TRENTON NEBRASKA TO COLBY KANSAS TO LEOTI.
THE BROKEN LINE OF STORMS WITHIN THIS AXIS WILL MOVE
SOUTHEAST...EXITING THE TRI-STATE AREA BY 10 PM MDT (11 PM CDT).

DUE TO FAVORABLE WIND SHEAR AND A VERY UNSTABLE AIR MASS...SOME
STORMS IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA COULD
BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER WILL EXIST
ALONG AND EAST OF A LINE FROM LEOTI TO COLBY KANSAS TO MCCOOK
NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HOWEVER...A TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS ON THE
SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR SATURDAY THROUGH WEDNESDAY TEMPERATURES WILL AVERAGE 100
DEGREES OR HIGHER FOR MUCH OF THE TRI-STATE AREA. THE COMBINATION
OF THE HEAT AND LIMITED CLOUD COVER WILL PROMOTE THE THREAT OF
DEHYDRATION FOR THOSE WORKING OR ENJOYING OUTDOOR ACTIVITIES
DURING THE TIME OF PEAK HEATING.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING
CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A
SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM LEOTI TO COLBY TO MCCOOK.

DDT/BULLER

In the hours before

Special weather statement, Jul 13, 2:06 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU JUL 13 2006

KSZ004-132115-
NORTON-
406 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 404 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTHEAST OF WILSONVILLE...OR 17 MILES NORTHWEST OF NORTON...
AND MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN NORTHERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KILLINGSWORTH

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Norton

When
July 13, 3:05 PM MST
Where
Norton County, 6 mi NE of Reager
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -100.017

Hail, Norton

When
July 13, 3:15 PM MST
Where
Norton County, 5 mi NW of Norton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.883, -99.950

Hail, Norton

When
July 13, 3:35 PM MST
Where
Norton County, 3 mi SE of Clayton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.700, -100.150

Hail, Norton

When
July 13, 3:50 PM MST
Where
Norton County, Lenora
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.000

Thunderstorm Wind, Norton

When
July 13, 3:50 PM MST
Where
Norton County, Lenora
Measured
69 kt (79 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.000

Top of grain bin blown off. Power lines down. Shed destroyed. Trailer blown into pole.

Thunderstorm Wind, Norton

When
July 13, 4:00 PM MST
Where
Norton County, Lenora
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.600, -100.000

16-inch diameter tree limb down.

Hail, Norton

When
July 13, 4:00 PM MST
Where
Norton County, Lenora
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.000

Thunderstorm Wind, Graham

When
July 13, 4:00 PM MST
Where
Graham County, 16 mi NW of Hill City
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -100.067

Hail, Graham

When
July 13, 4:00 PM MST
Where
Graham County, 16 mi NW of Hill City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -100.067

Thunderstorm Wind, Graham

When
July 13, 4:19 PM MST
Where
Graham County, 1 mi N of Penokee
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -99.967

Power lines down on highway 24.

Thunderstorm Wind, Graham

When
July 13, 4:25 PM MST
Where
Graham County, Hill City
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -99.850

Hail, Graham

When
July 13, 4:42 PM MST
Where
Graham County, 5 mi S of Hill City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -99.850

Hail, Graham

When
July 13, 4:45 PM MST
Where
Graham County, 7 mi SSE of Hill City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -99.800

Hail, Graham

When
July 13, 5:00 PM MST
Where
Graham County, 11 mi SSE of Hill City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.217, -99.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524545, 5524546, 5524547, 5524548, 5524549, 5524550, 5524551, 5524552, 5524553, 5524554, 5524555, 5524556, 5524557, 5524558.